Illinois, 2016

Tornadoes and Hail in Illinois, March 15, 2016

March 15, 2016 · NWS ILX · 26 events in 11 counties and zones

An area of low pressure deepened considerably as it tracked from northeast Missouri into southern Wisconsin on March 15th. While the airmass ahead of this system across central Illinois remained capped for much of the day, an approaching upper trough helped weaken the cap and set the stage for scattered severe thunderstorms ahead of an approaching cold front during the evening of the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An area of low pressure deepened considerably as it tracked from northeast Missouri into southern Wisconsin on March 15th. While the airmass ahead of this system across central Illinois remained capped for much of the day, an approaching upper trough helped weaken the cap and set the stage for scattered severe thunderstorms ahead of an approaching cold front during the evening of the 15th. Several clusters of thunderstorms moved across west-central Illinois, mainly along and west of I-55. The first cluster tracked from just north of Quincy toward the Peoria area, while a second cluster impacted locations from Jacksonville to Springfield. Thanks to moderate instability and strong low-level wind shear near the low track, many of the storms rotated and produced large hail and tornadoes. A total of 4 tornadoes touched down, including an EF-2 just northwest of Trivoli in Peoria County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 15, 2:14 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Mar 15, 2:14 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Lincoln IL
314 PM CDT TUE MAR 15 2016

.SHORT TERM...(Tonight)
ISSUED AT 312 PM CDT TUE MAR 15 2016

19z/2pm surface analysis shows a 997mb low over northeast Missouri,
with a warm front extending E/SE across south-central Illinois.
Despite the presence of this forcing, convection has not yet
materialized across Missouri or Illinois as the atmosphere remains
capped.  The short-wave trough that will eventually approach from
the west and break the cap is still well to the west across western
Kansas/Nebraska, so think cap will hold firm through the remainder
of the afternoon.  HRRR has been consistently showing scattered
thunderstorms developing along the trailing cold front across
eastern Missouri after 21z/4pm...with the activity then tracking
E/NE into central Illinois this evening.  4km WRF-NMM has similar
timing, and both high-res models suggest the storms will quickly
shift out of the KILX CWA by midnight.  Given strong directional low-
level wind shear in the vicinity of the warm front, the main mode of
any convection that develops later today will be supercellular.  As
such, damaging wind gusts and large hail remain the primary
threats...although a few tornadoes will also be possible mainly
along and northwest of the I-55 corridor.  Have therefore included
likely PoPs and mentioned severe weather across the western half of
the CWA this evening accordingly.  Any convection that fires will
rapidly push eastward out of the area by midnight, with only a few
lingering rain showers across the NW from the Peoria area northward
after midnight.  Once the storms pass, strong/gusty southwesterly
winds will develop, with forecast soundings and numeric guidance
suggesting gusts of 30-35 mph.  Overnight lows will drop into the
middle to upper 40s.

&&

.LONG TERM...(Wednesday through Tuesday)
ISSUED AT 312 PM CDT TUE MAR 15 2016

Deepening surface low pressure forecast to push into central
Wisconsin by 12z Wednesday with a tight pressure gradient over most
of the forecast area during the day. Forecast soundings showing 40-
45 kts just off the surface tomorrow mid morning through the
afternoon hours so wind gusts of 35 to 45 mph look likely over
most of the area, except south of the Interstate 70 corridor. As
a result, a wind advisory will be issued for a good portion of
the forecast area for tomorrow. Areas north of I-74 will get close
to some warning criteria winds, especially if the wrap around
moisture/clouds stay to our north like most of the models suggest.
Despite the passage of the cold front this evening, temperatures
will be mild again on Wednesday, although not as warm as today.
Look for highs to climb into the 60s most areas.

The strong surface low will begin to fill across the lower Great
Lakes on Thursday as upper level energy is transferred over to the
East Coast. This will result in an elongated surface trof from the
new low off New England west through the southern Great Lakes.
This feature will gradually slide south bringing a more extensive
cloud band south with it and the threat for some light precip
starting on Friday night and continuing on and off into Saturday
night. We may see a mix of rain and snow across our north Friday
night into early Saturday morning, and possibly again late
Saturday night into Sunday. No accumulations are expected with any
snow that does occur across our north.

The upper trof will gradually work its way southeast across the
Great Lakes on Sunday and Monday with rather cool temperatures
prevailing, at least compared to what we have had over the past
couple of days. However, with the trof being more progressive, the
cool down will not last long as most medium range models suggest
the trof will shift off to our east by early next week with more
of a zonal flow developing over the Midwest resulting in a gradual
moderating trend through the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 1243 PM CDT TUE MAR 15 2016

Main aviation forecast concern continues to be potential
convection this evening. Latest model runs are in fairly good
agreement with timing of storms, although the HRRR remains
slightly faster than the 4km NAM and 4km WRF-NMM. Taking a
consensus of solutions, have included a TEMPO group for thunder
and MVFR ceilings at KPIA/KSPI between 00z and 02z...then further
east to KBMI/KDEC between 01z and 03z. Given uncertainties in
areal coverage further east, have only mentioned VCTS at KCMI
after 02z. Once the storms pass, NAM forecast soundings suggest a
period of MVFR ceilings before skies clear overnight into
Wednesday morning. Winds will initially be from the southeast with
gusts to around 25kt this afternoon, then will veer to the
southwest after frontal passage this evening. As the pressure
gradient tightens, very strong W/SW winds gusting to between 30
and 35kt will be likely on Wednesday.

&&

.ILX Watches/Warnings/Advisories...
Wind Advisory from 7 AM to 8 PM CDT Wednesday for ILZ027>031-
036>038-040>057-061>063.

&&

SHORT TERM...Barnes
LONG TERM...Smith
AVIATION...Barnes
Hazardous weather outlook, Mar 15, 2:13 PM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
313 PM CDT TUE MAR 15 2016

ILZ027>031-036-037-040-041-047>050-161100-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
313 PM CDT TUE MAR 15 2016

...WIND ADVISORY IN EFFECT FROM 7 AM TO 8 PM CDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A STORM SYSTEM WILL TRIGGER SCATTERED STRONG TO SEVERE
THUNDERSTORMS THIS EVENING. THE PRIMARY THREATS FROM THE STORMS
WILL BE DAMAGING WIND GUSTS AND LARGE HAIL...ALTHOUGH A FEW
TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WEST-SOUTHWEST WINDS WILL DEVELOP ON WEDNESDAY...REACHING
25 TO 30 MPH WITH GUSTS TO AROUND 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...PRIMARILY BETWEEN
6 PM AND 8 PM.

ILZ038-042>046-051>057-061>063-161100-
CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-
LOGAN-MACON-MCLEAN-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
313 PM CDT TUE MAR 15 2016

...WIND ADVISORY IN EFFECT FROM 7 AM TO 8 PM CDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A STORM SYSTEM WILL TRIGGER SCATTERED STRONG TO SEVERE
THUNDERSTORMS THIS EVENING. THE PRIMARY THREATS FROM THE STORMS
WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE...HOWEVER THE GREATEST RISK FOR TORNADOES
WILL REMAIN ALONG AND NORTHWEST OF THE I-55 CORRIDOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WEST-SOUTHWEST WINDS WILL DEVELOP ON WEDNESDAY...REACHING
25 TO 30 MPH WITH GUSTS TO AROUND 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY...PRIMARILY BETWEEN
7 PM AND MIDNIGHT.

ILZ066>068-071>073-161100-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
313 PM CDT TUE MAR 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A STORM SYSTEM WILL TRIGGER ISOLATED STRONG THUNDERSTORMS THIS
EVENING. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The radar

The St Louis radar (KLSX), 105 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

21 hail, 4 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Scott

When
March 15, 5:25 PM CST to 5:30 PM CST
Where
Scott County, Winchester
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.630, -90.470

Hail, Scott

When
March 15, 5:38 PM CST to 5:43 PM CST
Where
Scott County, 2 mi N of Alsey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.579, -90.430

Hail, Morgan

When
March 15, 5:45 PM CST to 5:50 PM CST
Where
Morgan County, 3.19 mi SSW of Jacksonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.690, -90.260

Tornado, Fulton

When
March 15, 5:56 PM CST to 6:00 PM CST
Where
Fulton County, 1.16 mi NW of Avon to 2.12 mi NNE of Avon
Rating
EF1
Path length
1.87 mi
Path width
100 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
40.683, -90.444

A tornado crossed into northwest Fulton County from southeast Warren County (NWS Quad Cities) 1.4 miles north-northwest of Avon at 6:56 PM CDT. The tornado tracked northeastward for 2 miles before lifting 2.5 miles north-northeast of Avon at 7:00 PM CDT. The tornado damaged several trees along its path before dissipating in an open field.

Hail, Morgan

When
March 15, 5:59 PM CST to 6:04 PM CST
Where
Morgan County, Jacksonville
Measured
2 in hail
Reported by
COOP Observer
Coordinates
39.730, -90.230

Hail, Morgan

When
March 15, 6:20 PM CST to 6:25 PM CST
Where
Morgan County, Alexander
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.720, -90.030

Hail, Sangamon

When
March 15, 6:33 PM CST to 6:38 PM CST
Where
Sangamon County, New Berlin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.720, -89.920

Tornado, Peoria

When
March 15, 6:42 PM CST to 6:57 PM CST
Where
Peoria County, 2.44 mi NNW of Trivoli to 0.68 mi NNW of Kramm
Rating
EF2
Path length
7.55 mi
Path width
440 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
40.714, -89.915

A tornado touched down 2 miles northwest of Trivoli just west of Quarry Road at 7:42 PM CDT. A garage and house roofs were damaged, a car was picked up and thrown 50 yards into a field, a pickup truck was damaged, and several trees were snapped. As the tornado approached Trivoli Road, it developed multiple vorticies and widened to about one quarter of a mile across. Several outbuildings and grain bins were destroyed, house roofs were damaged, and numerous trees were uprooted. Near Texas Road and Cottonwood Road, a church roof was severely damaged and several trees were snapped. As the tornado continued tracking to the northeast, more outbuildings and trees were damaged. The worst damage occurred at a residence on Southport Road between Cutoff Road and Kramm Road, where the roof was completely torn off a house, outbuildings were damaged, and a tree was ripped out of the ground and thrown. The tornado then dissipated 2.7 miles southwest of Kickapoo near Kickapoo Creek at 7:57 PM CDT.

Tornado, Sangamon

When
March 15, 6:44 PM CST to 6:50 PM CST
Where
Sangamon County, 1.61 mi NNE of Knapp to 0.58 mi SE of Riddle Hill
Rating
EF1
Path length
3.62 mi
Path width
75 yd
Property damage
$280,000
Reported by
NWS Storm Survey
Coordinates
39.740, -89.815

A tornado touched down 2.4 miles west of Curran along Werner Road about three quarters of a mile west of the intersection with Farmingdale Road at 7:44 PM CDT. The roof of a home lost some shingles and a few pine trees were broken off in this area. The tornado tracked across mainly open fields and crossed I-72 just east of Farmingdale Road at 7:45 PM CDT. The tornado continued northeastward and damaged a house along Bunker Hill Road, blowing out windows, removing shingles, and breaking several trees. It then caused minor shingle damage to a home along Emerson Road about a quarter mile south of Iles Avenue. Further northeast, the tornado caused significant damage to a home along Iles Avenue about a half mile east of the intersection with Emerson Road, removing most of the roof and blowing out a wall on the west side of the structure. Across the street, a barn lost its roof and several trees were snapped off. The tornado then dissipated in an open field 6.6 miles west-southwest of Springfield at 7:50 PM CDT.

Hail, Sangamon

When
March 15, 6:45 PM CST to 6:50 PM CST
Where
Sangamon County, 1.73 mi WSW of Salisbury
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.870, -89.830

Hail, Peoria

When
March 15, 6:48 PM CST to 6:53 PM CST
Where
Peoria County, 1 mi W of Kickapoo
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.780, -89.769

Hail, Peoria

When
March 15, 6:58 PM CST to 7:03 PM CST
Where
Peoria County, Hanna City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.680, -89.800

Hail, Peoria

When
March 15, 7:00 PM CST to 7:05 PM CST
Where
Peoria County, 4 mi SW of Alta
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.779, -89.684

Tornado, Peoria

When
March 15, 7:05 PM CST to 7:14 PM CST
Where
Peoria County, 1.31 mi ENE of Pottstown to 0.83 mi SE of Keller
Rating
EF0
Path length
3.68 mi
Path width
200 yd
Property damage
$260,000
Reported by
NWS Storm Survey
Coordinates
40.730, -89.649

A tornado touched down 4 miles northwest of Peoria just northwest of the intersection of Richwoods Boulevard and Molleck Drive at 8:05 PM CDT. Damage was done to the roof, gutters, soffit, and ceiling tiles of the St. Francis Woods Supportive Living Center. The tornado intermittently touched down along a path to the northeast through the city of Peoria. Damage was done to roofs and trees near University and Christine, the Farmer's Market at the Metro Centre shopping facility, and trees at the Donovan Golf Course. The tornado broke a pole, snapped a tree that fell into a garage, and damaged shingles and siding in Peoria Heights on Prospect and Wickwood Roads. The tornado then dissipated 1 mile northwest of Peoria Heights before it approached Forest Park at 8:14 PM CDT.

Hail, Peoria

When
March 15, 7:05 PM CST to 7:10 PM CST
Where
Peoria County, Glasford
Measured
1 in hail
Reported by
Mesonet
Coordinates
40.570, -89.820

Hail, Peoria

When
March 15, 7:05 PM CST to 7:10 PM CST
Where
Peoria County, 1.25 mi ESE of Sherwood Forest
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.740, -89.610

Hail, Peoria

When
March 15, 7:07 PM CST to 7:12 PM CST
Where
Peoria County, 5 mi NW of Peoria
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.751, -89.668

Thunderstorm Wind, Peoria

When
March 15, 7:15 PM CST to 7:20 PM CST
Where
Peoria County, Long Shr Park
Measured
61 kt (70 mph) estimated gust
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
40.750, -89.570

Several trees and power lines were blown down.

Hail, Tazewell

When
March 15, 7:33 PM CST to 7:38 PM CST
Where
Tazewell County, East Peoria
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.670, -89.570

Hail, Logan

When
March 15, 7:38 PM CST to 7:43 PM CST
Where
Logan County, Beason
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.150, -89.200

Hail, De Witt

When
March 15, 7:42 PM CST to 7:47 PM CST
Where
De Witt County, Hallville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.150, -89.080

Hail, De Witt

When
March 15, 7:48 PM CST to 7:53 PM CST
Where
De Witt County, Clinton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.150, -88.950

Hail, McLean

When
March 15, 7:54 PM CST to 7:59 PM CST
Where
McLean County, 1 mi E of Heyworth
Measured
0.75 in hail
Reported by
Public
Coordinates
40.320, -88.961

Hail, Woodford

When
March 15, 8:07 PM CST to 8:12 PM CST
Where
Woodford County, Secor
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.730, -89.130

Hail, Vermilion

When
March 15, 9:08 PM CST to 9:13 PM CST
Where
Vermilion County, Westville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.030, -87.630

Hail, Vermilion

When
March 15, 9:12 PM CST to 9:17 PM CST
Where
Vermilion County, Danville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.130, -87.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyThe tornado archive for Illinois, 2016Warnings in Illinois, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624461, 624462, 624463, 624456, 624464, 624465, 624466, 624457, 624459, 624467, 624468, 624484, 624469, 624460, 624470, 624471, 624472, 624481, 624473, 624474, 624482, 624475, 624476, 624477, 624478, 624479.